Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

Advice From Gi Dr.
0

9 posts in this topic

I've been having stomach discomfort for the past week (nausea, pain in stomach) My GI Dr. said he didn't think there was any connection to Celiac (I was diagnosed in Sept.04) I had no gastro symptoms, I was iron deficient. After 1 week on Prilosec I'm not feeling better, so I called him today. His advice was "I think you should go on an anti-anxiety medication". I was shocked! I told him I would think about it and get back to him.

I feel like he is taking the easy way out because he doesn't know what else to say.

Any Advice?

0

Share this post


Link to post
Share on other sites


Ads by Google:

I think I would try and eliminate a few other possiblities first. Even a virus could cause some of that. It's a little soon to jump on an anti-anxiety medication. But could be any food intolerance, or yes, even stress. But perhaps trying to get out for a nice quiet walk or some time to yourself doing something enjoyable might help that if it is stress.

Just my opinion for what it's worth :rolleyes:

0

Share this post


Link to post
Share on other sites

'Tis the season for intestinal viruses. I would just wait it out for another week. Docs are quick to push the anxiety pills lately!

0

Share this post


Link to post
Share on other sites

Therapy is something that everyone diagnosed with Celiacs should go through. Anti-anxiety pills are useful, too, but maybe not in this case.

Just wait it out and see what happens. It culd be anything. Changes in the weather, bacteria levels, a virus, or just you being a lil sick.

0

Share this post


Link to post
Share on other sites

Apparently this anti-anxiety advice is becoming more and more popular, and more and more annoying. I've had hydronephrosis (swelling of the kidneys) for months, with no obvious explanation. I saw a urologist one time, he talked to me for 5 minutes, then said, "I can see by the Ct Scans you do have some swelling, but I don't know what to do for you. You're not crazy...but maybe you should consider going on anti-anxiety or anti-depressant medication." I asked if this was known to decrease the swelling in my kidneys...when he said no, I said I think I'll pass. What is the deal with these doctors jumping on the anti-anxiety medication train? As far as I'm concerned, they can tell me how to deal with my emotions as soon as they fix my physical pain and problems, and not a second before then.

0

Share this post


Link to post
Share on other sites




I agree. Actually, I was insulted by his suggestion, I thought he should have given me a different medication if the Prolosic wasn't working. Now I feel that he had "labled" me and may not look for answers when I go to him. This is only the second time I've seen him since my diagnosis (7 months ago). It's not like I'm in his office every week!

0

Share this post


Link to post
Share on other sites

When doctors can'tfind things wrong it is very logical to tink of anxiety or stress as causes. So many illnesses and health problems are caused by this. If you have a good doctor he won't "lable" you.

0

Share this post


Link to post
Share on other sites

If he's only tried one medication, his next step should be to try another before going the anti-depressant route. Those meds have far more side effects and are generally more expensive than a simple PPI stomach med, for one thing. I, too, was insulted by the dr. suggesting I go on anti-depressants after only seeing me one time, for a few minutes. I think drs. feel helpless and confused by patients they cannot help, and reach for an easy out, which isn't always the way to go. I'm also sorry to say that I do believe the "hysterical female" theory is still alive and well in many drs. minds, especially when we see the statistics on how many women vs. men are given these types of drugs (and yes, I know statistically more women than men seek help, but that still doesn't make up for the discrepency.) But I digress...:)...anyway, I agree you should keep trying to get rid of the physical problem first before resorting to a med you may not want or need.

0

Share this post


Link to post
Share on other sites

Doesn't sound like depression to me, and we have some extended family members who have it. Nor does it sound like hypochondria if you haven't been on his doorstep every week. While many celiacs do need some anti-depressant medication for at least the sleep disorders if not for the on-going frustrations of the illness, it would certainly not be the first thing I would want my doc to try.

I think I would want to talk with him about a change in my other meds and a discussion of some other manifestations of celiac before I let him medicate me unnecessarily!

It is not unusual for a newly diagnosed celiac patient to show odd symptoms for the first year or so. It seems that the range of symptoms varies with the patient. For me, they varied a lot over the course of that first year. Unless you are concerned with something else being the problem, I'm not sure I would let him press me into a direction with which I was not comfortable.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0